Year : 2009  |  Volume : 12  |  Issue : 1  |  Page : 88--89

Identical drug packaging: Heparin and midazolam-yet another instance of similar drug packaging


Satyajeet Misra, Thomas Koshy, Prabhat Sinha 
 Department of Anaesthesiology, Sree Chitra Tirunal Institute for Medical Sciences and Technology, Trivandrum - 695 011, Kerala, India

Correspondence Address:
Satyajeet Misra
Anaesthesiology, Flat B-6, NFH SCTIMST Institute Quarters, Poonthi Road, Kumarapuram, Trivandrum - 695 011, Kerala
India




How to cite this article:
Misra S, Koshy T, Sinha P. Identical drug packaging: Heparin and midazolam-yet another instance of similar drug packaging.Ann Card Anaesth 2009;12:88-89


How to cite this URL:
Misra S, Koshy T, Sinha P. Identical drug packaging: Heparin and midazolam-yet another instance of similar drug packaging. Ann Card Anaesth [serial online] 2009 [cited 2021 Jun 21 ];12:88-89
Available from: https://www.annals.in/text.asp?2009/12/1/88/45024


Full Text

The Editor,

Medication administration errors constitute a leading cause of morbidity and mortality in hospitalized patients. [1] Heparin 'Nuparin' and midazolam Benzosed are supplied by (Troikaa Pharmaceuticals Ltd., Gujarat, India) at our institute. Both the multidose vials of these drugs are supplied in near identical packaging. The vials inside the packaging are also similar in size, shape and colour of the lettering [Figure 1a],[Figure 1b]. The only distinguishing feature between the vials is the removable vial caps [Figure 2a],[Figure 2b]. Such packaging introduces three potential sources of error for the cardiac anaesthesiologist.

First, during induction, if heparin is mistakenly administered instead of midazolam, it puts the patient at significant risk of increased surgical blood loss during central venous cannulation, incision and sternotomy. Second, if midazolam is administered instead of heparin, not only will the desired anticoagulation not be achieved but may lead the clinician to a wrong diagnosis of heparin resistance. Finally, either drug may accidentally be deposited in the package meant for the other at various levels of manufacture, supply and use.

Although there is no substitution to actually reading the label, [2] in a survey of medication errors by Canadian anaesthesiologists, it was found that colour was the most important secondary cue and only 47.6% of practitioners actually read the label always. [3] For the cardiac anaesthesiologist who is often multi-tasking in a fast paced difficult work environment, such similarity in drug packaging may cause inadvertent outcomes.

References

1Leape LL, Brennan TA, Laird N, Lawthers AG, Localio AR, Barnes BA, et al. The nature of adverse events in hospitalized patients: Results of the Harvard medical practice study II. N Engl J Med 1991;324:377-84.
2Nunn DS. Avoiding drug errors: Read the label. BMJ 1995;311:1367.
3Orser BA, Chen RJ, Yee DA. Medication errors in anesthetic practice: A survey of 687 practitioners. Can J Anaesth 2001;48:139-46.